Alert archive / Mississippi / Flash Flood Warnings in 2009
Flash Flood Warning 65, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at May 25, 2009, 7:16 PM CDT for Coahoma County, Mississippi. It was in force for 119 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2009, 7:16 PM CDT (00:16 UTC)
- Expired
- May 25, 2009, 9:15 PM CDT
- In force
- 119 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
County Coahoma County, MS
The radar
The Memphis radar (KNQA), 139 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 7:44 PM CDT | FLASH FLOOD | Clarksdale, MS | SEVERAL STREETS IN CITY OF CLARKSDALE FLOODED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 0.3 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 605 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 885 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMEG 260017
FFWMEG
MSC027-260215-
/O.NEW.KMEG.FF.W.0065.090526T0017Z-090526T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
716 PM CDT MON MAY 25 2009
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EASTERN COAHOMA COUNTY IN NORTHWEST MISSISSIPPI...
* UNTIL 915 PM CDT
* AT 716 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN OVER THE WARNED AREA. OVER THE PAST HALF HOUR...1
TO 2 INCHES OF RAINFALL HAS FALLEN ACROSS THE WARNED AREA.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
INCLUDE KINGS AND JONESTOWN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE
WARNED AREA.
.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3399 9066 3439 9063 3441 9060 3442 9040
3428 9041 3426 9046 3399 9046
$$1 follow-up statement
000
WGUS74 KMEG 260056
FFSMEG
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
753 PM CDT MON MAY 25 2009
MSC027-260215-
/O.CON.KMEG.FF.W.0065.000000T0000Z-090526T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COAHOMA MS-
753 PM CDT MON MAY 25 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR
EASTERN COAHOMA COUNTY...
AT 744 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOODING
ALONG SEVERAL ROADWAYS THROUGHOUT THE CITY OF CLARKSDALE. IN
ADDITION...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THAT 1
TO 3 INCHES OF RAINFALL HAS FALLEN DURING THE PAST HOUR OVER THE
WARNED AREA.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
INCLUDE KINGS AND JONESTOWN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE
WARNED AREA.
.BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3399 9066 3439 9063 3441 9060 3442 9040
3428 9041 3426 9046 3399 9046
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at May 25, 3:27 PM CDT, 3 hours 49 minutes earlier.
Area forecast discussion, May 25, 3:27 PM CDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 327 PM CDT MON MAY 25 2009 .DISCUSSION... TROPICAL LOW PRESSURE SYSTEM WAS LOCATED OVER SOUTHWEST MO AT DISCUSSION TIME... UP FROM A POSITION IN EAST CENTRAL AR 24 HOURS PREVIOUS. THE MIDSOUTH WAS FIRMLY IN THE WARM SECTOR WITH DEEP SOUTHERLY FLOW. THUNDERSTORM COVERAGE AND INTENSITY WAS ENHANCED BY A SHORTWAVE LIFTING NORTH FROM LA INTO EASTERN AR. 19Z LAPS DATA ESTIMATED SURFACE BASED CAPES NEAR 2000 J/KG OVER THE MIDSOUTH. A SYNOPTIC BOUNDARY LOCATED NORTH AND PARALLEL TO I40 YESTERDAY SERVED TO ENHANCE FLASH FLOODING AND WEAK TROPICAL TORNADO POTENTIAL. NO SUCH SYNOPTIC BOUNDARY TODAY...BUT NUMEROUS STORM SCALE OUTFLOW BOUNDARIES PERSIST. WOULD NOT RULE OUT A FUNNEL CLOUD OR TWO MAINLY WEST OF THE MS RIVER...BUT PRIMARY CONCERN THROUGH SUNDOWN IS BRIEF HEAVY RAIN... STRONG WINDS AND LIGHTNING. REMNANTS OF THE TROPICAL LOW WILL CONTINUE TO WEAKEN AND LIFT INTO THE MID MS RIVER VALLEY ON TUESDAY. DEEP SUPTROPICAL MOISTURE WILL REMAIN OVER THE MIDSOUTH THROUGH WEDNESDAY. EXPECT SUFFICIENTLY WEAK CONVECTIVE INHIBITION SHOWERS AND THUNDERSTORMS TUESDAY AND WEDNESDAY... PEAKING IN THE AFTERNOON. A POSITIVELY TILTED UPPER TROF WILL SINK INTO THE CENTRAL PLAINS WEDNESDAY NIGHT... AND DROP SOUTHEAST INTO THE MIDSOUTH ON THURSDAY. THIS FEATURE WILL DRIVE A PACIFIC COLD FRONT THROUGH THE MIDSOUTH THURSDAY MORNING. NOT MUCH OF A COOL DOWN WITH THIS FRONT... BUT DEWPOINTS WILL DROP AS MUCH AS 10 DEGREES. THE DRIER LOW LEVEL AIR SHOULD BRING THE RECENT WET SPELL TO AN END. BROAD UPPER LEVEL RIDGING SHOULD KEEP THE MAIN STORM TRACK TO THE NORTH OF THE MIDSOUTH FOR THE UPCOMING WEEKEND...RESULTING IN DRY AND SEASONABLY WARM TEMPERATURES TO CLOSE OUT THE MONTH OF MAY. PWB && .AVIATION... 18Z TAFS SATELLITE PICS INDICATE DEVELOPMENT OF CU INTO STREETS ESPECIALLY THE WEST HALF OF CWA. WITH PLENTY OF SUNSHINE...CONTINUED DEVELOPMENT AND INTENSIFYING OF TS THROUGH THE AFTERNOON. MEM AND JBR SEEM TO BE IN THE MAINSTREAM AT THIS TIME. WITH TS TRAINING IN MIND...COULD BE A DOWNPOUR...THEN A BREAK...THEN ANOTHER HEAVY SHOWER. MKL AND TUP WILL LIKELY GET TS THIS AFTERNOON...BUT MAYBE NOT SO OFTEN. CEILINGS TO BE 030 WEST TO 045 EAST THIS AFTERNOON. ACTIVITY WILL CONTINUE INTO THE EVENING AND BE MOSTLY QUIET TNGT. CEILINGS WILL GO DOWN ACCOMPANIED BY A LITTLE BR JBR AND MKL. && .PRELIMINARY POINT TEMPS/POPS... MEM 69 83 71 87 / 50 60 40 50 MKL 68 81 68 86 / 40 70 40 50 JBR 67 83 68 86 / 50 50 40 50 TUP 67 82 68 86 / 40 70 30 50 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, May 25, 3:48 AM CDT, 15 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 348 AM CDT MON MAY 25 2009 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-261100- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 348 AM CDT MON MAY 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT LOCALIZED VERY HEAVY RAINFALL OF 1 TO 2 INCHES OR MORE MAY CAUSE FLASH FLOODING IN A FEW LOCATIONS ACROSS THE ENTIRE MIDSOUTH AND FORECAST AREA. A FEW STRONG THUNDERSTORMS CAPABLE OF PRODUCING HEAVY DOWNPOURS AND GUSTY WINDS UP TO 50 MPH ARE POSSIBLE ACROSS THE ENTIRE MIDSOUTH AND FORECAST AREA...MAINLY BETWEEN 11 AM AND 10 PM CDT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY LOCALIZED HEAVY RAINFALL AND FLASH FLOODING AS WELL AS SCATTERED STRONG THUNDERSTORMS WITH GUSTY WINDS AND SMALL HAIL ARE POSSIBLE TUESDAY THROUGH THURSDAY MAINLY DURING THE AFTERNOON AND EVENING HOURS ACROSS MUCH OF THE MIDSOUTH AND FORECAST AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. MBS
In the hours before
Special weather statement, May 25, 2:46 PM CDT, 4 hours 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 246 PM CDT MON MAY 25 2009 ARZ028-TNZ019-048-252015- MISSISSIPPI AR-LAUDERDALE TN-DYER TN- 246 PM CDT MON MAY 25 2009 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... NORTHEASTERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS... SOUTHWESTERN DYER COUNTY IN NORTHWEST TENNESSEE... CENTRAL LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE... A STRONG THUNDERSTORM PRODUCING 40 TO 50 MPH WINDS WAS LOCATED 7 MILES WEST OF RIPLEY AT 246 PM CDT...MOVING NORTH AT 25 MPH. VERY HEAVY RAIN IS ALSO LIKELY WITH THIS THUNDERSTORM. THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE ANTICIPATED. PEOPLE IN DYER...LAUDERDALE AND MISSISSIPPI COUNTIES...INCLUDING LOCATIONS NEAR RIPLEY...SHOULD MONITOR THIS STORM CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 315 PM CDT. THIS SIGNIFICANT WEATHER ALERT ALSO INCLUDES CHISHOLM LAKE...OPEN LAKE AND SUNK LAKE.
Special weather statement, May 25, 3:03 PM CDT, 4 hours 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 303 PM CDT MON MAY 25 2009 ARZ026>028-252030- CRAIGHEAD AR-MISSISSIPPI AR-POINSETT AR- 303 PM CDT MON MAY 25 2009 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... SOUTHEASTERN CRAIGHEAD COUNTY IN EASTERN ARKANSAS... SOUTHWESTERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS... EASTERN POINSETT COUNTY IN EASTERN ARKANSAS... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 3 MILES SOUTH OF LEPANTO AT 303 PM CDT...MOVING NORTH AT 15 MPH. VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS THUNDERSTORM. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. PEOPLE IN CRAIGHEAD...MISSISSIPPI AND POINSETT COUNTIES...INCLUDING LOCATIONS NEAR CARAWAY...LEPANTO...MARKED TREE AND TYRONZA...SHOULD MONITOR THIS STORM CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 330 PM CDT.
Special weather statement, May 25, 3:13 PM CDT, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 313 PM CDT MON MAY 25 2009 ARZ009-252045- CLAY AR- 313 PM CDT MON MAY 25 2009 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... WESTERN CLAY COUNTY IN EASTERN ARKANSAS... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 3 MILES SOUTHWEST OF CORNING AT 314 PM CDT... MOVING NORTHWEST AT 20 MPH. VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS THUNDERSTORM. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. PEOPLE IN CLAY COUNTY...INCLUDING LOCATIONS NEAR CORNING...SHOULD MONITOR THIS STORM CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 345 PM CDT.
Special weather statement, May 25, 4:22 PM CDT, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 422 PM CDT MON MAY 25 2009 TNZ020-021-052-252145- CARROLL TN-GIBSON TN-MADISON TN- 422 PM CDT MON MAY 25 2009 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... SOUTHWESTERN CARROLL COUNTY IN NORTHWEST TENNESSEE... SOUTHEASTERN GIBSON COUNTY IN NORTHWEST TENNESSEE... NORTHEASTERN MADISON COUNTY IN SOUTHWEST TENNESSEE... A STRONG THUNDERSTORM PRODUCING 40 TO 50 MPH WINDS WAS LOCATED 5 MILES EAST OF JACKSON AT 422 PM CDT...MOVING NORTH AT 20 MPH. VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS THUNDERSTORM. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. PEOPLE IN CARROLL...GIBSON AND MADISON COUNTIES...INCLUDING LOCATIONS NEAR HUMBOLDT...JACKSON...MILAN AND TRENTON...SHOULD MONITOR THIS STORM CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 445 PM CDT.
Special weather statement, May 25, 6:25 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 625 PM CDT MON MAY 25 2009 TNZ002-260000- OBION TN- 625 PM CDT MON MAY 25 2009 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... CENTRAL OBION COUNTY IN NORTHWEST TENNESSEE... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED OVER UNION CITY AT 625 PM CDT...MOVING NORTHWEST AT 25 MPH. VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS THUNDERSTORM. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. PEOPLE IN OBION COUNTY...INCLUDING LOCATIONS NEAR UNION CITY...SHOULD MONITOR THIS STORM CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 700 PM CDT.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 9:05 PM CDT | Flash Flood Warning | MEG | Coahoma | 3 hr |
Nearby
Flash Flood Warnings in Mississippi, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.